Dr Jules Eden, dive medicine specialist and founder of e-med, answers divers' questions - as published in Sport Diver magazine:
Q - I have never dived before, but I would very much like to during my stay in the Maldives this April. My issue is with vertigo, I developed this back in 2003 after being on a small boat in Barbados. I was never sick only slightly nauseous. However the feeling of swaying stayed with me for a few days after the boat trip. By the time I reached the UK, I was experiencing such severe spinning and dizziness that I was unable to drive etc. The vertigo persisted for nearly 6 weeks before I returned to normal.
The second episode was in the Maldives 2006 after I again went on a boat trip (thankfully it was very mild and lasted no more than 3 days) it probably helped that I refrained from snorkelling and generally tried to rest. However in August 2006 whilst in Egypt I again returned to the UK with severe vertigo that lasted around 5-6 weeks in total. I was signed off for 2 of those weeks because I couldn't even sit at my VDU or drive.
I'm a 27 year old female who leads a normal active life, since the first episode I have cut out unnecessary salts and high fatty foods from my diet and I barely drink alcohol and never fizzy drinks or coffee and tea. I train 4 times a week (I'm currently training for the Edinburgh marathon this year), so in general my fitness is good.
The doctor examined ears thoroughly the first + second time I had the vertigo, and could find no perforated ear drum or obvious reason for the symptoms. I was never prescribed medication or given anything apart from eye exercises to follow.
In the August 06' the doctor prescribed me 4 different types of medication……there was little or no improvement in the vertigo and as with the first episode in 03' it seemed to eventually dissipate by itself.
I'm at a loss, I don't think the diving would actually cause me to have vertigo again…..but I'm positive being on the boat and the motion of being on top of the water will…..the same as when I'm snorkelling.
I really didn't want to bore you with my life history but I thought it better to try and give you all the facts surrounding the vertigo etc. I have searched the internet and read loads of articles re. vertigo and preventing it. I even read about an injection you can take to help prevent the nerves sending the message to brain that you're moving - thus stopping the vertigo kicking in (apparently) but I need professional advice.
Any feedback or info would be gratefully received and I would gladly pay for a cure/prevention if there is such a thing to enable me to undertake a diving course prior to going away this year.
A - Phewee, let me get this right. You have never dived. Right. But you have been on a boat on 2 occasions. You don’t say whether you did in Egypt, so it could be 3. And each time you get vertigo lasting from 3 days to 6 weeks. And I assume it never happens after say car journeys or a Waltzer, which you must have done.
And the drugs don’t work- thank you the Verve- with normal ears too.
And you wanna go diving. Something where boats come in handy on rough wavy seas.
Sometimes you get a medical feeling that as many tests you do, as many opinions you get, there will never be an answer. So let me suggest this.
Go for the open water course and see how the pool work affects any vertigo. None and go for the next stage. Shore dive, calm sea entry for your 4 cert dives, e.g. Jordan. All OK, then either stick to this for diving or try slowly going onto boat diving in ultra-flat seas.
At any point if you get vertigo in these easy conditions, then sadly forget diving. Choose a safe leisure pursuit that won’t involve brain operations or wavy seas.
I guess that rules out “Dynamite Surfing”. Anyone for Ninja Cribbage.
Q - Hi, hope you may give me some advice.
I am a BSAC sports diver, and have a problem with feeling somewhat disorientated and dizzy (as though the boat is still moving!!) after spending 3-4 days on a dive boat.
The first time this occurred, I was not diving but spent the week as a passenger, snorkelling from the boat in Sharm. After 4 days I felt as if I was still on a moving boat when back on land.
This lasted for the rest of the week and I had to have antibiotics and stemetil on my return to the UK.
Last year in Sharm, this time diving, same thing, no infection but needed stemetil 5mg 3x day for dizziness back on land.
This year, spent 3 days boat diving at Weymouth, suffered with feeling off balance for the next 3 days. Took remainder of stemetil 5mg 3xday as advised by nurse. It cleared but don't know if this was due to the stemetil or settling by itself.
I am due to go to Sharm for Christmas and whilst this does not interfere with my diving at all, and I have a totally clean bill of health, I am loath for this "feeling" to spoil our leisure time there. My doctor has prescribed more stemetil for this trip. Could I take the stemetil as a preventitive measure, is the dosage adequate, or is this just something I will have to get used to.
A - Poor you! I've only had this once or twice and it's really irritating after coming off a boat. People look at you swaying and whisper about alcohol and problems. Stemetil, or prochlorperazine is OK to take for this though. Unlike other medications which can be used for dizziness like the antihistamines, it does not cause drowsiness. A 5mg tablet is the standard strength, and it can be taken 2 to 3 times a day. However as you don't seem to get the problem on the boat itself, it may be wiser not to take it for the beginning of the liveaboard. Then as shore approaches towards the end, start taking it the day before you disembark. It should kick in to stop you feeling so swayey when you get your feet on the ground.